Question | Discussion | References | CME Credit

Updated February 2, 2011

Case 6: Protease Inhibitor-Associated Hyperbilirubinemia

Authors: H. Nina Kim, MD, MS

A 40-year-old HIV-infected man with chronic hepatitis B, a CD4 count of 180 cells/mm3 and an HIV-1 RNA level of 90,000 copies/ml is started on tenofovir plus emtricitabine (Truvada), and atazanavir (Reyataz) plus ritonavir (Norvir). He has also been taking dapsone for Pneumocystis pneumonia prophylaxis. Two months after starting his antiretroviral regimen, he has an undetectable viral load (less than 50 copies/ml). His chemistry panel is consistent with his normal baseline values except for a total bilirubin of 5.8 mg/dl. He feels well and has been tolerating his medications. On examination he has noticeable jaundice and scleral icterus.

Which of the following statements is correct?

A The patient’s presentation is most consistent with atazanavir-associated hyperbilirubinemia. The ritonavir should be discontinued and the hyperbilirubinemia should then completely resolve.
B The patient’s chronic hepatitis B predisposes him to the isolated atazanavir-associated hyperbilirubinemia. Approximately 50% of patients with chronic hepatitis B virus infection will develop hyperbilirubinemia when starting atazanavir.
C Atazanavir causes hyperbilirubinemia via competitive inhibition of a key enzyme involved in bilirubin conjugation; patients with Gilbert’s syndrome are more likely to develop jaundice and severe hyperbilirubinemia when exposed to atazanavir or indinavir than those who do not have Gilbert’s syndrome.
D The differential for the jaundice includes hemolytic anemia from dapsone. The diagnosis of dapsone-associated hemolytic anemia can be made with certainty if the bilirubin is fractionated and found to be mostly unconjugated.